Alert archive / Utah / Flash Flood Warnings in 2013

Flash Flood Warning 86, NWS Salt Lake City, UT

September 3, 2013Carbon County, Emery County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Sep 3, 2013, 2:24 PM MDT for Carbon County, Emery County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 3, 2013, 2:24 PM MDT (20:24 UTC)
Expired
Sep 3, 2013, 5:15 PM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Flood severity
None

Counties Carbon County, UT, Emery County, UT

The radar

The Salt Lake City radar (KMTX), 226 km from the middle of the area, began a volume at 20:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 8.4 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2013-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 55 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2013-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
55 J/kg
Mixed-layer CIN
-232 J/kg
Mixed-layer LCL
1525 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

933 
WGUS55 KSLC 032024
FFWSLC
UTC007-015-032315-
/O.NEW.KSLC.FF.W.0086.130903T2024Z-130903T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
224 PM MDT TUE SEP 3 2013

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN CARBON COUNTY IN UTAH
  NORTHWESTERN EMERY COUNTY IN UTAH

* UNTIL 515 PM MDT

* AT 218 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
HEAVY RAIN FROM A THUNDERSTORM OVER THE SEELEY BURN SCAR LOCATED 
UPSTREAM FROM HUNTINGTON CITY.

DEBRIS FLOWS ORIGINATING OUT OF THE SEELEY BURN SCAR MOSTLY AFFECT 
THE HUNTINGTON POWER PLANT LOCATED DOWNSTREAM FROM HUNTINGTON CANYON 
AND THE SEELEY BURN SCAR.

RADAR RAINFALL ESTIMATES INDICATE HEAVY RAIN IS CURRENTLY FALLING 
OVER THE SCAR.  WITH THIS MUCH RAINFALL...DEBRIS EMANATING OUT OF 
THE CANYON IS EXPECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3960 11122 3966 11107 3947 11103 3932 11095
      3936 11110 3949 11123

$$

MCINERNEY
2 follow-up statements
874 
WGUS75 KSLC 032248
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
448 PM MDT TUE SEP 3 2013

UTC007-015-032315-
/O.CON.KSLC.FF.W.0086.000000T0000Z-130903T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CARBON UT-EMERY UT-
448 PM MDT TUE SEP 3 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 PM MDT FOR
NORTHWESTERN EMERY AND SOUTHWESTERN CARBON COUNTIES...

AT 442 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
LIGHT RAIN CONTINUES OVER THE BURN SCAR.  ALTHOUGH IT IS ANTICIPATED 
THE HEAVIEST RAINFALL HAS MOVED NORTH. AS SUCH...HUNTINGTON CREEK IS 
ANTICIPATED TO REVERT BACK TO BASEFLOW LEVELS BEFORE THE NIGHTTIME 
HOURS.

DUE TO THE RAINFALL EXPERIENCED EARLIER...HUNTINGTON CREEK 
EXPERIENCED A SMALL RISE WITH MUD AND SMALL DEBRIS FLOWING OUT OF 
THE CANYON.  THE FLOW DID NOT COVER SR32 AND REMAINED IN THE CHANNEL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3960 11122 3966 11107 3947 11103 3932 11095
      3936 11110 3949 11123

$$

MCINERNEY
395 
WGUS75 KSLC 032307
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
507 PM MDT TUE SEP 3 2013

UTC007-015-032316-
/O.EXP.KSLC.FF.W.0086.000000T0000Z-130903T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CARBON UT-EMERY UT-
507 PM MDT TUE SEP 3 2013

...THE FLASH FLOOD WARNING WILL EXPIRE AT 515 PM MDT FOR NORTHWESTERN
EMERY AND SOUTHWESTERN CARBON COUNTIES...

RAINFALL OVER THE SEELEY BURN SCAR HAS DIMINISHED.  AS A 
RESULT...THE FLASH FLOOD WARNING FOR THIS AREA HAS BEEN ALLOWED TO 
EXPIRE.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

LAT...LON 3960 11122 3966 11107 3947 11103 3932 11095
      3936 11110 3949 11123

$$

MCINERNEY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Sep 3, 9:12 AM MDT, 5 hours 12 minutes earlier.

Area forecast discussion, Sep 3, 9:12 AM MDT, 5 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
912 AM MDT TUE SEP 3 2013

.SYNOPSIS...HIGH PRESSURE OVER THE CENTRAL ROCKIES AND A UPPER
TROUGH OFF THE PACIFIC NORTHWEST COAST WILL MAINTAIN A FAIRLY
MOIST SOUTHERLY FLOW ACROSS THE REGION THROUGH MIDWEEK. A MODEST
DRYING TREND WILL DEVELOP FOR LATE IN THE WEEK MAINLY NORTH.

&&

.DISCUSSION...MID LEVEL RIDGE CENTERED OVER THE COLORADO ROCKIES
COUPLED WITH AN UPPER LOW SPINNING OFF THE PACIFIC NORTHWEST COAST
AT ABOUT 45N 130W REMAIN DOMINANT FEATURES FOR NEXT FEW DAYS. AS A
RESULT...A MOIST SOUTHERLY FLOW REMAINS ACROSS THE GREAT BASIN
TODAY. GOES DERIVED PW VALUES ARE GENERALLY AT OR ABOVE AN INCH
ACROSS THE FORECAST AREA WITH POCKETS OF 1.5 AND GREATER VALUES
JUST TO THE SOUTH AND WEST.

VORTICITY CENTERS ROTATING AROUND THE LOW CONTINUE TO STREAM
NORTHWARD WITH THE FIRST OVER SOUTHWEST UTAH/SOUTHERN NEVADA
FOLLOWED BY A WEAKER CENTER OVER SOUTHERN CALIFORNIA. THE FIRST
OF THESE CONTINUES TO MAINTAIN CONVECTION OVER SOUTHWEST UTAH.
THIS BAND OF SHOWERS AND THUNDERSTORMS IS MOVING VIRTUALLY
NORTHWARD AT THIS TIME AND IS EXPECTED TO TAKE A TURN TO THE
NORTHEAST THIS AFTERNOON WHEN IT REACHES CENTRAL UTAH. BY LATE
AFTERNOON AND INTO THE EVENING THIS FEATURE WILL SPREAD INTO
NORTHERN UTAH AND WILL HAVE TO RE-EVALUATE POPS FOR THAT AREA IN
AFTERNOON PACKAGE. THE SECOND FEATURE ONLY SHOWS UP IN THE
SATELLITE WATER VAPOR IMAGE AND NOT IN THE MODELS...SO WILL HAVE
TO SEE HOW THAT ONE PLAYS OUT...AS MODELS INDICATE SUBSIDENCE
WHICH MAY LIMIT ACTIVITY OVER THE SOUTHWEST. RADAR AND IR
SATELLITE IMAGE SHOW LITTLE ACTIVITY OVER SOUTHERN NEVADA...AT
THIS TIME...BUT WILL HAVE TO MONITOR THAT AREA AS WELL.

&&

.AVIATION...EXPECT SURFACE WINDS AT THE SLC TERMINAL TO REMAIN
SOUTHERLY THROUGH AROUND 20Z THEN TURN NORTHWEST. THERE WILL BE A
30 PERCENT CHANCE OF SHOWERS AND THUNDERSTORMS AFTER 20Z. ANY
THUNDERSTORM THAT SHOULD HAPPEN TO IMPACT THE TERMINAL WILL ALLOW
ERRATIC WINDS...BRIEF HEAVY RAIN...AND CEILINGS BELOW 7K FT MSL.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&

YOUNG

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Sep 3, 5:06 AM MDT, 9 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
506 AM MDT TUE SEP 3 2013

UTZ001>016-019>021-517-518-WYZ021-041200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
506 AM MDT TUE SEP 3 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE AGAIN TODAY ACROSS THE
OUTLOOK AREA. LOCALLY HEAVY RAIN...FREQUENT CLOUD TO GROUND
LIGHTNING...AND STRONG GUSTY WINDS WILL BE POSSIBLE WITH THE
STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

MOISTURE WILL REMAIN IN PLACE ACROSS THE OUTLOOK AREA THROUGH THE
REMAINDER OF THE WEEK. THIS WILL ALLOW FOR A CHANCE OF SHOWERS AND
THUNDERSTORMS EACH DAY. LOCALLY HEAVY RAIN...FREQUENT CLOUD TO
GROUND LIGHTNING...AND STRONG GUSTY WINDS CAN BE EXPECTED WITH THE
STRONGEST STORMS.

DRIER AIR IS EXPECTED TO MOVE INTO NORTHERN UTAH LATE IN THE
WEEKEND THROUGH EARLY NEXT WEEK...WITH MOISTURE LINGERING ACROSS
THE SOUTH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

In the hours before

Special weather statement, Sep 3, 1:51 PM MDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
151 PM MDT TUE SEP 3 2013

UTZ005-032015-
GREAT SALT LAKE DESERT AND MOUNTAINS UT-
151 PM MDT TUE SEP 3 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BOX ELDER COUNTY UNTIL
215 PM MDT...

AT 146 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 29 MILES NORTH OF DELLE...OR 44 MILES WEST OF
OGDEN...MOVING NORTHEAST AT 25 MPH.

PENNY TO NICKEL SIZE HAIL AND WIND GUSTS OF 40 TO 55 MPH ARE EXPECTED
WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS
LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  LAKESIDE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4143 11270 4124 11251 4110 11284 4120 11297
TIME...MOT...LOC 1951Z 231DEG 20KT 4121 11279

MERRILL
Special weather statement, Sep 3, 2:17 PM MDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
217 PM MDT TUE SEP 3 2013

UTZ002-005-032045-
GREAT SALT LAKE DESERT AND MOUNTAINS UT-NORTHERN WASATCH FRONT UT-
217 PM MDT TUE SEP 3 2013

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN WEBER AND EASTERN BOX
ELDER COUNTIES UNTIL 245 PM MDT...

AT 215 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 28 MILES WEST OF HOOPER...OR 36 MILES WEST OF
OGDEN...MOVING NORTHEAST AT 20 MPH.

WIND GUSTS OF 40 TO 55 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  PROMONTORY POINT AND NORTHWESTERN PORTIONS OF THE GREAT SALT LAKE

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

THIS STORM IS CAPABLE OF PRODUCING WIND GUSTS OF 40 TO 55 MPH. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

LAT...LON 4152 11237 4119 11228 4114 11270 4129 11282
TIME...MOT...LOC 2016Z 240DEG 18KT 4126 11265

MERRILL

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 3, 1:51 PM MDTSpecial Weather StatementSLCBox Elder24 min
Sep 3, 2:17 PM MDTSpecial Weather StatementSLCDavis28 min
Sep 3, 2:48 PM MDTSpecial Weather StatementSLCBox Elder27 min
Sep 3, 3:01 PM MDTSpecial Weather StatementSLCTooele44 min
Sep 3, 4:19 PM MDTSpecial Weather StatementSLCDavis26 min
Sep 3, 4:43 PM MDTSpecial Weather StatementSLCDavis32 min

Nearby

Flash Flood Warnings in Utah, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.